Iowa, 2018

Drought in Iowa, July 24 to 31, 2018

July 24 to 31, 2018 · NWS DMX · 3 events in 3 counties and zones

Dryness expanded near the Missouri border during July with severe drought conditions developing in far southern Iowa.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Dryness expanded near the Missouri border during July with severe drought conditions developing in far southern Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 23, 10:53 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 23, 10:53 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1153 PM CDT Mon Jul 23 2018

.DISCUSSION.../Tonight through Monday/
Issued at 351 PM CDT Mon Jul 23 2018

A weak frontal boundary associated with an area of low pressure
over Manitoba and Ontario has pushed into northwest Iowa this
afternoon and will continue to drop through the rest of Iowa
through this evening. An isolated shower or storm will be possible
with this frontal passage through mid evening, before dry
conditions are expected late tonight into Tuesday. SPC parameters
showing some weak 0-3km CAPE in place, and ok shear. However
overall convergence along the front is weak, so expect mostly
isolated weak storms to develop through early evening. Otherwise
an area of high pressure to build into the state for Tuesday into
Tuesday night with dry conditions expected. Another upper trough
to move through the northern Plains/southern Canada swinging
another frontal boundary through the state Wednesday into
Wednesday night. This will bring the next chance for showers and
storms to the state. Decent CAPE expected into the afternoon with
weak shear though so an isolated strong to severe storm will be
possible. Some storms may linger into Thursday with another mid-
level wave digging around the parent trough. However the boundary
may have pushed far enough south into MO to be dry across the
state. Therefore only have some small pops across the south for
Thursday. Dry conditions are then expected Thursday night into
Friday.

A broad upper level trough will have a northwest to westerly flow
pattern in place across the region for the upcoming weekend with
an upper wave set to dig through the state Saturday into Sunday
bringing additional chances for precipitation. Overall pattern
will keep cooler temperatures across the state for late this week
into the weekend with highs mainly in the 70s and lows in the 50s
to around 60 from Thursday through Sunday. A small warm-up with a
few 80s expected to return for Monday.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1151 PM CDT Mon Jul 23 2018

Isolated showers and thunderstorms over central Iowa will end
early in the period and are not expected to impact sites. VFR
conditions will then prevail through the period. Northwest winds
may approach 12kts Tuesday afternoon then become light by the
evening.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Beerends
AVIATION...Donavon
Hazardous weather outlook, Jul 23, 2:38 PM CST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
338 PM CDT Mon Jul 23 2018

IAZ005>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-242045-
Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas-
Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
338 PM CDT Mon Jul 23 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated non severe thunderstorms possible this evening, mainly
across the northwest half of the state.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A marginal risk for severe storms is forecast on Wednesday. The
main threat appears to be hail and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ004-242045-
Emmet-
338 PM CDT Mon Jul 23 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated non severe thunderstorms will be possible this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

River flood warnings are in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

A marginal risk for severe storms is forecast on Wednesday. The
main threat appears to be hail and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CURTIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Ringgold

When
July 24, 12:00 AM CST to July 31, 11:59 PM CST
Where
Ringgold forecast zone
Reported by
Drought Monitor
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Severe drought conditions developed in southeast Ringgold county due to acute short term dryness by late July.

Drought, Decatur

When
July 24, 12:00 AM CST to July 31, 11:59 PM CST
Where
Decatur forecast zone
Reported by
Drought Monitor
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Severe drought conditions developed in central and southern Decatur county due to acute short term dryness by late July.

Drought, Wayne

When
July 24, 12:00 AM CST to July 31, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Severe drought conditions developed in central and southern Wayne county due to acute short term dryness by late July.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766052, 766053, 766054.